Alert archive / Nebraska / Flash Flood Warnings in 2023
Flash Flood Warning 26, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 8, 2023, 3:37 PM MDT for Cheyenne County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2023, 3:37 PM MDT (21:37 UTC)
- Expired
- Jul 8, 2023, 6:36 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 163 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:00 PM MDT | FLASH FLOOD | Lodgepole, NE | Emergency manager reported flash flooding in Lodgepole. Flooding has since ended as of 456PM. |
| Jul 8, 4:32 PM MDT | FLASH FLOOD | 7 W Lodgepole, NE | Spotter reported roads and fields flooded near Sunol. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WGUS55 KCYS 082137
FFWCYS
NEC033-090045-
/O.NEW.KCYS.FF.W.0026.230708T2137Z-230709T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
337 PM MDT Sat Jul 8 2023
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Cheyenne County in the panhandle of Nebraska...
* Until 645 PM MDT.
* At 337 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sidney, Lodgepole, Gurley, Colton, Sunol, Sidney Airport and
Brownson.
This includes the following highways...
Interstate 80 in Nebraska between mile markers 48 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4133 10325 4132 10302 4138 10281 4135 10264
4128 10262 4114 10262 4101 10263 4101 10277
4102 10304
FLASH FLOOD...RADAR INDICATED
$$
Claycomb1 follow-up statement
282
WGUS75 KCYS 090036
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
636 PM MDT Sat Jul 8 2023
NEC033-090046-
/O.CAN.KCYS.FF.W.0026.000000T0000Z-230709T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne NE-
636 PM MDT Sat Jul 8 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CHEYENNE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4133 10325 4132 10302 4138 10281 4135 10264
4128 10262 4114 10262 4101 10263 4101 10277
4102 10304
$$
KubelkaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 1:59 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 8, 1:59 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 159 PM MDT Sat Jul 8 2023 .SHORT TERM...(This evening through Sunday night) Issued at 200 PM MDT Sat Jul 8 2023 Severe convection ongoing this afternoon. Concerns deal primarily with the severe convection today...followed by warmer/drier weather Sunday into next week. Currently...Convection developing along a line from Scottsbluff...northwest to Lusk this afternoon. Thinking maybe this is along an old outflow boundary line from this mornings convection. This area is also where skies cleared out early and SBCAPES are up near 2000J/KG. As the afternoon draws on...expecting low clouds to clear across southeast Wyoming with instability increasing to 2000 to 2500J/KG. 0-6km shear is definitely there with 40-45kts and mid level lapse rates 7-9C/KM. Looking like latest HRRR simulated radar is handling these storms pretty good. Storms moving from northwest to southeast and stay discrete across southeast Wyoming. So all modes of severe weather can be expected. Current 0-3km helicity across the southern Panhandle currently around 250 m2/s2...so this area would be the best area for tornado development. HRRR simulated radar shows storms continuing through 03Z this evening before decreasing in coverage and intensity. Much warmer and drier Sunday as upper high moves over the CWA. ECMWF/NAM showing a few storms down here across Laramie County and the south Laramie Range. Looking at afternoon highs climbing into the upper 70s and low 80s area wide. .LONG TERM...(Monday through next Saturday) Issued at 403 AM MDT Sat Jul 8 2023 Heading into the work week conditions will largely dry out and heat up as the overall synoptic pattern changes. An upper-level ridge sitting over the Rockies on Monday will usher in drier air from the west as well as warmer 700 mb temperatures. This ridge stays in place for most of the week, however, it will start to flatten out and turn into more zonal flow midweek, leading to breezy conditions across much of the CWA. During this time, temperatures will be on the warm side with highs in the 80s and 90s. Tuesday will likely be the warmest day of the week with temperatures in the upper 80s to mid 90s, which is about 5 degrees above average. Precipitation chances Monday through Wednesday look minimal, however, an isolated thunderstorm or two during the afternoon hours cannot be ruled out as disturbances move through the flow aloft. The forecast becomes trickier towards the end of the week as both the GFS and ECMWF suggest a cold front dropping down from the north Thursday afternoon. High temperatures on Thursday will likely be cooler than the first half of the week, however, temperatures will depend on timing and strength of the front; details which are still uncertain at this time. Storms will be possible with this front since lift and jet energy will be present, but the better moisture looks to remain north of the CWA. Friday will see the return of cooler temperatures behind the front. Temperatures will likely be below average with high in the 70s to low 80s. Flow aloft also makes the shift back to northwesterlies, leading to more favorable conditions for storms. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1130 AM MDT Sat Jul 8 2023 Mainly VFR to MVFR conditions across southeast Wyoming and the Nebraska panhandle with showers and thunderstorms being the primary concern. Timing has been tricky to nail down with these showers and thunderstorms, but the best timing for thunderstorms looks to be 18Z and 00Z. Additional chances for MVFR to IFR CIGS tomorrow morning mainly at KBFF, KCYS, and KSNY between 10Z and 15Z. && .FIRE WEATHER... Issued at 200 PM MDT Sat Jul 8 2023 Active afternoon with showers and storms ongoing east of the Laramie Range. Look for storms to continue through mid evening before decreasing in coverage and intensity. Much drier Sunday into Monday as a high pressure center currently located over eastern Utah and western Colorado moves into the area. Very dry for Carbon and Albany Counties Sunday through Tuesday next week with increasing fire weather threats. Breezy to windy conditions Monday through Wednesday across Carbon and Albany Counties with gusts 30-40 mph and afternoon humidity well below 15 percent. Given fuels are not ready...this may keep fire weather concerns at bay. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...SF AVIATION...LK FIRE WEATHER...GCC
In the hours before
Local storm report, Jul 8, 2:57 PM MDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
257 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM Hail 3 E Minatare 41.81N 103.44W
07/08/2023 M1.00 inch Scotts Bluff NE Public
&&Local storm report, Jul 8, 3:09 PM MDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
309 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Hail 3 E Minatare 41.81N 103.44W
07/08/2023 E1.00 inch Scotts Bluff NE Public
Picture from Twitter of slightly larger than
quarter sized hail 3 miles east of Minatare.
&&
GCCLocal storm report, Jul 8, 3:13 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
313 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM Hail 9 N Jay Em 42.60N 104.36W
07/08/2023 E1.00 inch Goshen WY Trained Spotter
&&
gccLocal storm report, Jul 8, 3:19 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
319 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM Hail 3 E Minatare 41.81N 103.44W
07/08/2023 E1.00 inch Scotts Bluff NE Public
Corrected time based on radar imagery.
Picture from Twitter of slightly larger than
quarter sized hail 3 miles east of Minatare.
&&
gccLocal storm report, Jul 8, 3:26 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
326 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM Hail 3 E Minatare 41.81N 103.44W
07/08/2023 E1.00 inch Scotts Bluff NE Public
Corrects time of Minatare 3 east report
based on radar imagery. Twitter post for
quarter sized hail 3 miles east of Minatare.
&&
gccLocal storm report, Jul 8, 3:28 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
328 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Flash Flood Bayard 41.76N 103.32W
07/08/2023 Morrill NE Broadcast Media
Flash flooding continues in Bayard near Camp
Rock Campgrounds.
&&
gccThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:47 AM MDT | Special Weather Statement | CYS | Sioux | 43 min |
| Jul 8, 12:29 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 46 min |
| Jul 8, 12:51 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff, Sioux | 39 min |
| Jul 8, 1:30 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill, Scotts Bluff | 30 min |
| Jul 8, 1:59 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill, Scotts Bluff | 31 min |
| Jul 8, 2:09 PM MDT | Special Weather Statement | CYS | Cheyenne | 36 min |
| Jul 8, 2:24 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Morrill | 36 min |
| Jul 8, 2:33 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 42 min |
| Jul 8, 2:48 PM MDT | Flash Flood Warning | CYS | Morrill | 3 hr |
| Jul 8, 3:00 PM MDT | Flash Flood Warning | CYS | Cheyenne, Morrill | 3 hr |
| Jul 8, 3:00 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 45 min |
| Jul 8, 3:15 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 45 min |
| Jul 8, 3:40 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 35 min |
| Jul 8, 3:51 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball | 24 min |
| Jul 8, 4:15 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 30 min |
| Jul 8, 4:46 PM MDT | Special Weather Statement | CYS | Kimball | 44 min |
Nearby
Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.